Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Morristown, TN

May 23, 2000Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 4:36 PM EDT for Knox County, Tennessee. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 4:36 PM EDT (20:36 UTC)
Expired
May 23, 2000, 5:30 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

What was reported inside it

TimeReportWhereRemark
May 23, 5:00 PM EDTThunderstorm Wind 75 EKnoxville, TN
May 23, 5:00 PM EDTHail 1Knoxville, TN
May 23, 5:05 PM EDTHail 1Fountain City, TN
May 23, 5:05 PM EDTThunderstorm WindCountywide, TN
May 23, 5:05 PM EDTTornado F1Powell, TN
May 23, 5:20 PM EDTThunderstorm Wind 69 EKnoxville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS54 KMRX 232037
SVRMRX
TNC093-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EASTERN TENNESSEE

* UNTIL 530 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF KARNS...OR 6 MILES WEST
  OF CLINTON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KARNS AROUND 450 PM EDT
  BEARDEN AROUND 500 PM EDT
  KNOXVILLE AROUND 500 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

$$

LAT...LON 3610 8404 3593 8427 3582 8415 3598 8369

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM EDT, 44 minutes earlier.

Area forecast discussion, May 23, 3:52 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT TUE MAY 23 2000

NORTHWEST FLOW DOMINATES THE PICTURE THROUGH WEDNESDAY NIGHT...THEN
BECOMES WESTERLY THURSDAY. SHORTWAVE MOVING THROUGH THE FLOW NOW
TRIGGERING CONVECTIVE ACTIVITY WILL MOVE OUT THIS EVENING. FRONT
LEFT QUAD OF 300 MB JET AND ASSOCIATED DIVERGENT AREA WILL BE OVER
SOUTHWEST VA/NORTHEAST TN THIS EVENING AND THEN LIFT NORTHEAST.
WENT WITH LIKELY POPS ALL AREAS EXCEPT 50 PERCENT SOUTHEAST.

A SECOND SHORTWAVE WILL MOVE THROUGH THE EARLY PART OF THE DAY
WEDNESDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS. ATMOSPHERE
REMAINS UNSTABLE THROUGHOUT THE DAY AND INTO WEDNESDAY NIGHT WITH
COLD FRONT EXTENDING FROM GREAT LAKES TO CENTRAL PLAINS SAGGING
SLOWLY SOUTHEAST.

FRONT SHOULD CLEAR MUCH OF THE FA THURSDAY SO ONLY WENT WITH SLIGHT
CHANCE POPS IN SOUTHEAST TN/SOUTHWEST NC.

TEMPS A BLEND OF FWC/FAN.

CHA TE 065/086 066/086 068 09543
TYS TE 065/084 064/084 065 09643
TRI TT 061/082 062/082 062 09652
OQT TE 065/084 064/084 065 0964

.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH UNTIL 23Z FOR TNZ012>015-035>040-
067>071-073-082-072-074
VA...NONE.

AUSTIN

In the hours before

Special weather statement, May 23, 11:30 AM EDT, 5 hours 6 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EDT TUE MAY 23 2000

...THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA...AND
EXTREME SOUTHWEST NORTH CAROLINA...

THERE WILL BE TWO ADDITIONAL ROUNDS OF THUNDERSTORMS MOVING
THROUGH THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL
DISTURBANCE MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS. THERE WILL
BE A CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS
AFTERNOON AND TONIGHT ACROSS THE ENTIRE REGION.

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MIDDLE TENNESSEE
AND CENTRAL KENTUCKY THROUGH 500 PM EDT (400 PM CDT). THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER EASTERN TENNESSEE AND SOUTHWEST
VIRGINIA BY 200 PM EDT (100 PM CDT). A FEW OF THESE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS THAT DEVELOP
THIS AFTERNOON WILL DISSIPATE BETWEEN SUNSET AND MIDNIGHT.

FINALLY...THE LAST ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE
INTO THE AREA FROM THE NORTHWEST TOWARD DAYBREAK WEDNESDAY MORNING.
THESE STORMS WILL DEVELOP IN THE MID MISSISSIPPI RIVER VALLEY OF
MISSOURI...ILLINOIS AND WESTERN KENTUCKY THIS EVENING.
THESE STORMS WILL LIKELY BECOME A SQUALL LINE AND MOVE INTO EAST
TENNESSEE AND SOUTHWEST VIRGINIA TOWARD DAYBREAK WEDNESDAY MORNING.
THE THUNDERSTORMS LATE TONIGHT WILL MAINLY AFFECT AREAS NORTH OF
INTERSTATE 40. THERE IS A CHANCE THAT THE LATE NIGHT THUNDERSTORMS
WILL ALSO BE SEVERE.

ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND
30 MPH...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ANY
SEVERE STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING
WIND GUSTS UP TO 65 MPH...OR HAIL UP TO ONE AND A QUARTER INCHES IN
DIAMETER.

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY NEED TO BE
ACTIVATED LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE
TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE
WEATHER.
Special weather statement, May 23, 2:03 PM EDT, 2 hours 33 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
203 PM EDT TUE MAY 23 2000

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF THE
CUMBERLAND PLATEAU AND THE EAST TENNESSEE VALLEY UNTIL 700 PM EDT
(600 PM CDT)....

THERE WILL BE TWO ADDITIONAL ROUNDS OF THUNDERSTORMS MOVING
THROUGH THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL
DISTURBANCE MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN TENNESSEE AND
SOUTHWEST VIRGINIA THROUGH THIS EVENING. A FEW OF THESE STORMS MAY
BECOME SEVERE. THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL
DISSIPATE BETWEEN SUNSET AND MIDNIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL NEAR TWO INCHES IN SIZE. WIND GUSTS IN
EXCESS OF 70 MPH ARE ALSO POSSIBLE.

FINALLY...THE LAST ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE
INTO THE AREA FROM THE NORTHWEST TOWARD DAYBREAK WEDNESDAY MORNING.
THESE STORMS WILL DEVELOP IN THE MID MISSISSIPPI RIVER VALLEY OF
MISSOURI...ILLINOIS AND WESTERN KENTUCKY THIS EVENING.
THESE STORMS WILL LIKELY BECOME A SQUALL LINE AND MOVE INTO EAST
TENNESSEE AND SOUTHWEST VIRGINIA TOWARD DAYBREAK WEDNESDAY MORNING.
THE THUNDERSTORMS LATE TONIGHT WILL MAINLY AFFECT AREAS NORTH OF
INTERSTATE 40. THERE IS A CHANCE THAT THE LATE NIGHT THUNDERSTORMS
WILL ALSO BE SEVERE.

ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND
30 MPH...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY NEED TO BE
ACTIVATED LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE
TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE
WEATHER.
Local storm report, May 23, 4:19 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0355 PM    HUNTSVILLE                TN   1.00 INCH HAIL
05/23/00   SCOTT                          REPORTED BY SPOTTER

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:20 PM EDTSevere Thunderstorm WarningMRXScott55 min
May 23, 4:06 PM EDTSevere Thunderstorm WarningMRXScott39 min
May 23, 4:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell59 min
May 23, 4:57 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier63 min
May 23, 5:03 PM EDTTornado WarningMRXKnox42 min
May 23, 5:21 PM EDTTornado WarningMRXBlount, Sevier54 min
May 23, 6:31 PM EDTSevere Thunderstorm WarningMRXScott44 min
May 23, 6:51 PM EDTTornado WarningMRXScott24 min
May 23, 7:07 PM EDTTornado WarningMRXCampbell38 min
May 23, 7:34 PM EDTTornado WarningMRXAnderson, Union26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.